Thunderstorm Wind, Sheridan
- When
- August 5, 2:08 PM CST to 2:11 PM CST
- Where
- Sheridan County, 5.44 mi SW of Pickardville
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.420, -100.670
Thunderstorms developed over parts of western and central North Dakota in an area of elevated instability as an upper level short-wave trough approached. One storm produced 60 mph wind gusts to the southeast of Mercer in Sheridan County during the mid-afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed over parts of western and central North Dakota in an area of elevated instability as an upper level short-wave trough approached. One storm produced 60 mph wind gusts to the southeast of Mercer in Sheridan County during the mid-afternoon. Elevated low level moisture was noted over south-central North Dakota where thunderstorms formed in the late afternoon and early evening. Some of these storms produced very heavy rain over McIntosh County, mainly to the east and northeast of Ashley. Over three inches of rain fell during a short period of time to result in flash flooding with water filling low lying areas and overflowing some rural roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 5, 1:21 PM CST, 47 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Bismarck ND 221 PM CDT Tue Aug 5 2025 .KEY MESSAGES... - Isolated to scattered severe thunderstorms are possible today. - Severe weather is possible again on Thursday, possibly lingering into eastern portions of the area into Friday. - Quieter and seasonably cool weather expected for the upcoming weekend. && .DISCUSSION... Issued at 221 PM CDT Tue Aug 5 2025 Showers continue over parts of northwestern and north central North Dakota, while scattered sub-severe (though strong at times) thunderstorms continue to develop in south central ND. The big question remains as to what exactly will happen this afternoon. The RAP suggests plenty of instability at around 2000 to 3000 J/kg of MUCAPE near the ND/SD border with little CIN by mid- afternoon. However, with convection that passed through this morning, and continues at this time, stratus still covers much of the forecast area. So there definitely remains some question as to how much the environment can recover this afternoon, and just how widespread the severe weather threat will be. Based on current satellite imagery and forecast models, there seem to be two areas most likely to see more organized thunderstorm development today. The first is in northwestern ND, where skies have mostly cleared and isolated strong to severe thunderstorms are possible. The second, and probably the most favorable area for severe weather, is the south central, especially along and south of I94. The south central is where both skies have begun to clear and elevated mixed layer dewpoints at around 65 degrees are present. That said, definitely can't rule out development in the southwest either, or a few storms north of I94 becoming severe. Should additional organized thunderstorms develop this afternoon in the south central, adequate shear is progged with around 30 to 40 kts of 0 to 6 km bulk shear. Overall storm mode is favored to be more clustered, though a few discrete cells may develop during the afternoon. Combined with more than adequate shear and the potential for a few discrete cells, along with aforementioned 2000 to 3000 J/kg of MUCAPE, golf ball size hail, winds up to 70 mph, and a tornado or two remain the biggest threats. Once any thunderstorms clear out late this afternoon or evening, expect mostly dry conditions for the remainder of the night through Wednesday. There are low chances for shower and thunderstorm development in southwestern ND Wednesday evening, but severe weather seems unlikely at this time. Beyond Wednesday, severe thunderstorm potential returns both Thursday and Friday. On Thursday, elevated instability and increasing shear are progged in some model output. This could result in scattered severe thunderstorm development anywhere in the CWA. Models then agree that upper low pressure moves from west to east across south central Canada to end the week. A stronger trough off this low could produce additional severe weather on Friday, especially in southeastern parts of the forecast area. A gradual warming trend is expected through Thursday with highs forecast to reach the low 80s to low 90s. A cooldown is then favored to finish out the week with highs in the 70s possibly returning for much of the state. Lows will also return to the 50s for much of the area. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1256 PM CDT Tue Aug 5 2025 Isolated to scattered showers and thunderstorms are expected this afternoon and evening before ending from west to east tonight. Central and eastern parts of the state are those most likely to be impacted, with the southwest the least likely. Still, storms could develop anywhere in the state today. Large hail, erratic winds, and MVFR/IFR ceilings are possible with any storms that develop, especially in the south central. Further MVFR/IFR ceilings are currently present mainly in northern ND right now, with additional low ceilings expected later tonight over much of the eastern half of the state. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Telken AVIATION...Telken
Hazardous Weather Outlook National Weather Service Bismarck ND 222 PM CDT Tue Aug 5 2025 NDZ010>013-018>023-025-032>037-040>048-050-051-061930- Mountrail-Ward-McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan- Wells-Foster-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh- Dickey- 222 PM CDT Tue Aug 5 2025 /122 PM MDT Tue Aug 5 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms are possible today. The primary threats are golf ball size hail, 70 mph wind gusts, and a tornado or two possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms will be possible again on Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. NDZ001>005-009-017-031-061930- Divide-Burke-Renville-Bottineau-Rolette-Williams-McKenzie- Golden Valley- 222 PM CDT Tue Aug 5 2025 /122 PM MDT Tue Aug 5 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms are possible today. The primary threats are quarter size hail and 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms will be possible again on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Telken
Preliminary Local Storm Report
National Weather Service Bismarck ND
939 AM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 AM Rain 2 SE Glen Ullin 46.80N 101.80W
08/05/2025 M1.32 Inch Morton ND Trained Spotter
&&
TelkenPreliminary Local Storm Report
National Weather Service Bismarck ND
940 AM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM Rain Dickinson 46.88N 102.79W
08/05/2025 M1.57 Inch Stark ND Mesonet
&&
TelkenSpecial Weather Statement
National Weather Service Bismarck ND
959 AM CDT Tue Aug 5 2025
NDZ046-047-050-051530-
Logan ND-McIntosh ND-Emmons ND-
959 AM CDT Tue Aug 5 2025
...STRONG THUNDERSTORMS WILL IMPACT WESTERN LOGAN...WESTERN MCINTOSH
AND EMMONS COUNTIES THROUGH 1030 AM CDT...
At 956 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Cannon Ball to near Linton
to 4 miles south of Westfield. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Linton, Napoleon, Strasburg, Hazelton, Zeeland, Hague, Westfield,
Braddock and Temvik.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent lightning and torrential rainfall are also occurring with
these storms. Do not drive your vehicle through flooded roadways.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 4597 10051 4599 10052 4602 10057 4624 10054
4632 10056 4633 10055 4637 10055 4641 10058
4662 10052 4663 9974 4594 9976 4594 10051
TIME...MOT...LOC 1456Z 255DEG 28KT 4643 10050 4626 10016 4597 10017
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HAMILTONPreliminary Local Storm Report
National Weather Service Bismarck ND
1010 AM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM Rain 4 E New Hradec 46.99N 102.79W
08/05/2025 M1.80 Inch Dunn ND Cocorahs
Cocorahs station ND-DN-19 Dickinson 7.1 N.
&&
TelkenSpecial Weather Statement
National Weather Service Bismarck ND
1130 AM CDT Tue Aug 5 2025
NDZ046-051700-
Emmons ND-
1130 AM CDT Tue Aug 5 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL EMMONS COUNTY THROUGH
NOON CDT...
At 1130 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Prairie Knights Resort to
near Linton to 4 miles east of Strasburg. Movement was northeast at
30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Linton, Strasburg, Hague, Temvik, and Beaver Bay Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4617 10035 4618 10060 4623 10056 4625 10056
4628 10058 4632 10055 4635 10055 4646 10044
4638 9999 4634 9991 4629 9992 4628 9988
4611 9988 4602 10002
TIME...MOT...LOC 1630Z 234DEG 28KT 4623 10052 4622 10026 4613 10007
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HAMILTONSpecial Weather Statement
National Weather Service Bismarck ND
125 PM CDT Tue Aug 5 2025
NDZ020-021-035-051900-
Oliver ND-McLean ND-Burleigh ND-
125 PM CDT Tue Aug 5 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MCLEAN...WEST
CENTRAL BURLEIGH AND EASTERN OLIVER COUNTIES THROUGH 200 PM CDT...
At 125 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Center, or 22 miles northwest of Mandan, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Washburn, Sanger, Hensler, Cross Ranch State Park, Price, and Nelson
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4700 10113 4708 10123 4717 10121 4729 10107
4729 10089 4717 10081 4707 10091
TIME...MOT...LOC 1825Z 224DEG 16KT 4711 10114
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HAMILTONThe Bismarck radar (KBIS), 73 km away, was scanning. The volume nearest the first event began at 20:09 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Over three inches of rain fell during a short period of time to result in water filling low lying areas and overflowing some rural roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285776, 1285777.